Indiana, 2018

Hail and Damaging Winds in Indiana, May 14, 2018

May 14, 2018 · NWS IWX · 23 events in 7 counties and zones

Quasi-stationary front was draped over Ohio Valley with multiple MCV’s crossing the region in fast westerly flow aloft. 1500-2000 J/kg CAPE exsisted with steep midlevel lapse rates in EML and mid/upper 60s dewpoints.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Quasi-stationary front was draped over Ohio Valley with multiple MCV’s crossing the region in fast westerly flow aloft. 1500-2000 J/kg CAPE exsisted with steep midlevel lapse rates in EML and mid/upper 60s dewpoints. Several storms developed that produced a variety of hail sizes, including a few reaching the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 14, 5:55 AM EST, 13 minutes earlier.

Area forecast discussion, May 14, 5:55 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
655 AM EDT Mon May 14 2018

.SYNOPSIS...
Issued at 255 AM EDT Mon May 14 2018

Scattered to numerous showers and thunderstorms will track north of
highway 30 through daybreak. Locally heavy rain and some small hail
is possible with the stronger storms.

Warm and humid this afternoon with strong to severe storms
developing toward evening. Highs will range from the upper 80s south
to the upper 70s north.

Showers and thunderstorms will continue tonight with locally heavy
rain possible over northern Indiana. Lows will range through the 60s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 255 AM EDT Mon May 14 2018

Complicated fcst this period. Lots at work this morning including
torrid EML situate from central IA south through MO. Wrn edge of
this feature in tandem with quasi-stationary front in se NE fueling
intense storms. Additional elevated storms firing with conviction
from ne IA through srn WI and sct storms locally just north of warm
frontal boundary through cntrl IN.

Near term CAMS solutions agreeable in a general sense with ewd
expansion/organization of upstream elevated activity. However late
night timing mitigates a more substantial risk with marginal hail
looking like the primary threat in stronger updrafts that develop
downstream through nrn IN/srn MI. Secondary concerns lies with
potential heavy rain again given loose w-e orientation and potential
training across far nrn zones pending how things evolve upstream.
Little concrete signals just yet to tie this threat down.

Sw flank of this activity later this morning may pose a bit higher
damaging wind risk mainly over a portion of nw OH (south of US 24)
as some heating will occur along with a potentially more vigorous
pressure perturbation manifesting within developing se NE/sw IA MCS.

Outflow boundary and mesohigh associated with morning complex poses
svrl many questions for this aftn. Primarily where wrn extent of
potential outflow boundary hangs up, degree of heating/recovery that
occurs in wake of morning activity east, and how far north warm
front mixes west. Clearly defined MCV from extensive TX panhandle
severe convection last evening will liftout through ern IA this aftn
and initiate storms over wrn through nrn IL in zone of enhanced low
level warm advection and reduced inhibition stemming from eroding
EML. Would expect a very unstable airmass will reside downstream
through ern IL/wrn IN with upscale growth likely as this
propagates/organizes east this evening with a legitimate hail/wind
risk. Much of this will likely continue/fester overnight sw in wake
of evening storms as vigorous low level warm advection continues.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 255 AM EDT Mon May 14 2018

Flop back toward more suppression seen in strong 00Z based consensus
in H5 troughing through se Canada with accompanying stronger sfc
ridging building through the lakes Tue aftn through Wed. See no
reason not to follow strong downward trending pop guidance as
primary frontal forcing mechanism drops into the OH river valley.
Certainly strong to severe convection tonight and composite effects
of outflow will aide in dispelling this boundary far enough south to
not have an influence Tue aftn.

Thereafter quiet weather expected through Thu anticyclonic flow
aloft/sfc ridging build across the lakes. Ern Gomex upper low looks
to lift north into the OH valley Fri-Sat as H5 trough breaks down
through se Canada. Some rain likely with this feature over nw OH but
wrn extent through IN/MI uncertain. Fairly vigorous long wave
feature then looks to dig through srn Canada Sun with cold frontal
push through the OH valley and some risk for storms pending timing.
Temps through the period well above normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 655 AM EDT Mon May 14 2018

Convective line now impacting KSBN will slowly drift ESE through
the morning. Still some uncertainty if it will push far enough
south to impact KFWA but worth at least a VCTS mention for later
this morning. VFR expected by afternoon but another round of
storms expected toward the end of the period as another wave
crosses the region and intersects a very moist and unstable
environment.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 2:59 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
359 AM EDT Mon May 14 2018

INZ007-009-018-MIZ077>081-OHZ001-002-004-005-015-016-150900-
Steuben-De Kalb-Allen IN-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
359 AM EDT Mon May 14 2018

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely early this morning with small hail and
local heavy rain possible.

Additional storms with a risk for small hail and heavy rain are
possible again this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>006-008-014-016-017-150900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko-
Whitley-
359 AM EDT Mon May 14 2018 /259 AM CDT Mon May 14 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...Today and Tonight

Thunderstorms are likely early this morning with small hail, gusty
winds and local heavy rain possible.

Additional storms with a risk for large hail, damaging winds and
heavy rain are possible late this afternoon and evening with the
greatest risk along and south of highway 6.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ012-013-015-020-022>024-150900-
Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-
359 AM EDT Mon May 14 2018 /259 AM CDT Mon May 14 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...Today and Tonight

Thunderstorms with a risk for large hail, damaging winds and heavy
rain are possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ025>027-032>034-OHZ024-025-150900-
Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
359 AM EDT Mon May 14 2018

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms with a risk for large hail, damaging winds and heavy
rain are possible this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-150900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
359 AM EDT Mon May 14 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely early this morning with small hail and
gusts winds possible.

Additional storms with a risk for small hail and gusty winds are
possible again this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 14, 1:00 AM EST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
200 AM EDT MON MAY 14 2018

INZ014-016-140630-
Kosciusko-Marshall-
200 AM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOSCIUSKO AND
SOUTHEASTERN MARSHALL COUNTIES...

At 159 AM EDT, a strong thunderstorm was located over Argos, or near
Plymouth, moving east at 40 mph.

Wind gusts up to 45 mph and dime size hail are possible with this
storm.

Locations impacted include...
Warsaw, Plymouth, Winona Lake, Bourbon, Argos, Mentone, Walnut,
Tippecanoe, Etna Green, Leesburg, Burket, Monoquet, Hoffman Lake,
Inwood, Atwood, Palestine, Old Tip Town and Clunette.

LAT...LON 4136 8634 4137 8581 4114 8583 4116 8608
      4117 8608 4117 8623 4118 8636
TIME...MOT...LOC 0559Z 275DEG 34KT 4127 8625

NWS
Special weather statement, May 14, 4:44 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
544 AM EDT MON MAY 14 2018

MIZ078-079-141030-
St. Joseph-Cass-
544 AM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT CASS AND WESTERN ST. JOSEPH
COUNTIES...

At 543 AM EDT, a strong thunderstorm was located near Cassopolis, or
near Dowagiac, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Three Rivers, Dowagiac, Constantine, Cassopolis, White Pigeon,
Centreville, Marcellus, Pokagon, Penn, Flowerfield, Vandalia,
Magician Lake, Dewey Lake, La Grange, Klinger Lake, Indian Lake,
Donnell Lake, Fishers Lake, Jones and Diamond Lake.

LAT...LON 4207 8546 4177 8554 4190 8622 4198 8623
      4207 8621
TIME...MOT...LOC 0943Z 277DEG 34KT 4195 8605

GH
Special weather statement, May 14, 5:13 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
613 AM EDT MON MAY 14 2018

INZ007-MIZ079>081-141100-
Steuben-Branch-Hillsdale-St. Joseph-
613 AM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...EASTERN
ST. JOSEPH...BRANCH AND NORTHWESTERN HILLSDALE COUNTIES...

At 613 AM EDT, a strong thunderstorm was located 7 miles northwest of
Colon, or 11 miles northeast of Three Rivers, moving east at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sturgis, Coldwater, Bronson, Fremont, Quincy, Union City, Litchfield,
Colon, Nottawa, Girard, Kinderhook, Fawn River, Batavia, Leonidas,
California, Mendon, Burr Oak, Gilead, Orland and Sherwood.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 354 and 357.
 Interstate 69 in Michigan between mile markers 1 and 21.
 Interstate 80 in Indiana between mile markers 133 and 149.

LAT...LON 4207 8471 4168 8492 4172 8520 4176 8520
      4176 8546 4177 8554 4207 8546
TIME...MOT...LOC 1013Z 277DEG 44KT 4203 8544

GH
Special weather statement, May 14, 5:43 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
643 AM EDT MON MAY 14 2018

INZ004>006-MIZ078-079-141130-
Lagrange-St. Joseph-Elkhart-St. Joseph-Cass-
643 AM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ELKHART...NORTHEASTERN
ST. JOSEPH...WESTERN LAGRANGE...SOUTHERN CASS AND SOUTHWESTERN ST.
JOSEPH COUNTIES...

At 642 AM EDT, a strong thunderstorm was located over Roseland, or
over Georgetown, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Gulivoire Park,
Simonton Lake, Granger, Dunlap, Middlebury, Osceola, Bristol, White
Pigeon, Edwardsburg, Roseland, Union, Scott, Mottville, Shipshewana
and Indian Village.

This includes Interstate 80 in Indiana between mile markers 74 and
114.

LAT...LON 4183 8554 4156 8557 4161 8630 4176 8631
      4176 8623 4180 8622
TIME...MOT...LOC 1042Z 268DEG 29KT 4171 8624

GH
Local storm report, May 14, 5:47 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 AM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             1 WNW ROSELAND          41.72N 86.28W
05/14/2018  E0.50 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

&&

AGD
Special weather statement, May 14, 6:02 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
702 AM EDT MON MAY 14 2018

INZ007-MIZ080-081-OHZ001-002-141145-
Steuben-Branch-Hillsdale-Fulton-Williams-
702 AM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...EASTERN BRANCH...
HILLSDALE...NORTHWESTERN FULTON AND NORTHERN WILLIAMS COUNTIES...

At 702 AM EDT, a strong thunderstorm was located near Fremont, or 7
miles north of Angola, moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Angola, Hillsdale, Montpelier, Hudson, Jonesville, Fremont, West
Unity, Quincy, Pioneer, Litchfield, Fayette, Reading, Holiday City,
Long Lake, Jerome, Somerset, Columbia, West Jefferson, Ray and
Cambria.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 343 and 357.
 Interstate 69 in Michigan between mile markers 1 and 3.
 Interstate 80 in Indiana between mile markers 142 and 156.
 Interstate 80 in Ohio between mile markers 0 and 32.

LAT...LON 4171 8436 4171 8419 4157 8419 4156 8512
      4207 8487 4207 8436
TIME...MOT...LOC 1102Z 273DEG 41KT 4175 8500

GH

The radar

The Northern Indiana radar (KIWX), 65 km away, was scanning. The volume nearest the first event began at 11:08 UTC.

Open the radar archive at this moment

Event by event

20 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Steuben

When
May 14, 6:08 AM EST to 6:09 AM EST
Where
Steuben County, 2.07 mi S of Crooked Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.650, -85.030

Hail, Elkhart

When
May 14, 6:30 AM EST to 6:31 AM EST
Where
Elkhart County, Millersburg
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.520, -85.700

Hail, La Porte

When
May 14, 6:50 AM CST to 6:51 AM CST
Where
La Porte County, 0.52 mi W of Tracy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.480, -86.690

Hail, La Porte

When
May 14, 6:51 AM CST to 6:52 AM CST
Where
La Porte County, 0.52 mi W of Tracy
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -86.690

The public shared a picture of hail through social media.

Hail, Starke

When
May 14, 6:51 AM CST to 6:52 AM CST
Where
Starke County, 1.04 mi E of Hamlet
Measured
1 in hail
Reported by
Public
Coordinates
41.380, -86.580

The pubic shared a photo of hail estimated to be around an inch in diameter.

Hail, Starke

When
May 14, 7:00 AM CST to 7:01 AM CST
Where
Starke County, 2.94 mi ENE of Knox
Measured
0.75 in hail
Reported by
Public
Coordinates
41.320, -86.580

Hail, Kosciusko

When
May 14, 8:50 PM EST to 8:51 PM EST
Where
Kosciusko County, 1.38 mi N of Oswego
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.340, -85.780

Hail to the size of dimes was observed by an off duty NWS employee.

Hail, Elkhart

When
May 14, 8:57 PM EST to 8:58 PM EST
Where
Elkhart County, 3.49 mi S of New Paris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.450, -85.840

Reported one mile west of the intersection of US 6 and SR 15.

Hail, Elkhart

When
May 14, 9:00 PM EST to 9:01 PM EST
Where
Elkhart County, New Paris
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.500, -85.830

A trained spotter reported dime to golf ball size hail.

Hail, Kosciusko

When
May 14, 9:03 PM EST to 9:04 PM EST
Where
Kosciusko County, 2.07 mi W of Syracuse
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.420, -85.790

An off duty NWS employee reported hail to the size of dimes.

Thunderstorm Wind, Noble

When
May 14, 9:06 PM EST to 9:07 PM EST
Where
Noble County, 4.03 mi NNW of Ligonier
Measured
70 kt (81 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
41.520, -85.620

A wet microburst caused damage to center pivot irrigation systems and several barns roughly 4 miles NNW of Ligonier in Noble County. An 80 mph gust was measured by a private individual's home equipment and supported by NWS survey of the damage.

Hail, Noble

When
May 14, 9:35 PM EST to 9:36 PM EST
Where
Noble County, 2.68 mi ENE of Albion
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
41.410, -85.370

Hail, Noble

When
May 14, 9:39 PM EST to 9:40 PM EST
Where
Noble County, 0.86 mi SW of Lisbon
Measured
0.75 in hail
Reported by
Public
Coordinates
41.410, -85.260

Pea to dime size hail was reported on County Road 300 N.

Hail, De Kalb

When
May 14, 9:43 PM EST to 9:44 PM EST
Where
De Kalb County, 0.86 mi NE of Corunna
Measured
1.75 in hail
Reported by
Public
Coordinates
41.440, -85.140

The public reported hail to the size of golf balls.

Hail, Noble

When
May 14, 9:45 PM EST to 9:46 PM EST
Where
Noble County, 1.48 mi SSW of Avilla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -85.240

Hail, Noble

When
May 14, 9:45 PM EST to 9:46 PM EST
Where
Noble County, 0.52 mi W of Avilla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -85.240

Thunderstorm Wind, De Kalb

When
May 14, 9:50 PM EST to 9:51 PM EST
Where
De Kalb County, 0.52 mi E of Altona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.350, -85.140

A trained spotter estimated 60 mph wind gusts with the outflow of the storm.

Hail, De Kalb

When
May 14, 9:53 PM EST to 9:54 PM EST
Where
De Kalb County, Garrett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.350, -85.130

Hail, De Kalb

When
May 14, 9:53 PM EST to 9:54 PM EST
Where
De Kalb County, 0.52 mi E of Altona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -85.140

Hail, De Kalb

When
May 14, 9:55 PM EST to 9:56 PM EST
Where
De Kalb County, 2.07 mi E of Sedan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.430, -85.060

Thunderstorm Wind, De Kalb

When
May 14, 9:55 PM EST to 9:56 PM EST
Where
De Kalb County, 2.07 mi E of Sedan
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -85.060

A trained sp;otter reported a large tree was blown down.

Hail, De Kalb

When
May 14, 9:58 PM EST to 9:59 PM EST
Where
De Kalb County, 0.86 mi SW of Auburn
Measured
1 in hail
Reported by
Public
Coordinates
41.360, -85.060

Hail, Steuben

When
May 14, 10:06 PM EST to 10:07 PM EST
Where
Steuben County, 0.52 mi W of Metz
Measured
0.75 in hail
Reported by
Public
Coordinates
41.620, -84.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755079, 755080, 755081, 755082, 755084, 755085, 755086, 755087, 755088, 755089, 755101, 755090, 755091, 755092, 755093, 755094, 755102, 755095, 755096, 755097, 755100, 755098, 755099.